Advertisement

The Journal of Geometric Analysis

, Volume 28, Issue 4, pp 3603–3656 | Cite as

Yang–Mills Replacement

  • Yakov Berchenko-Kogan
Article
  • 147 Downloads

Abstract

We develop an analog of harmonic replacement in the gauge theory context. The idea behind harmonic replacement dates back to Schwarz and Perron. The technique, as introduced by Jost and further developed by Colding and Minicozzi, involves taking a map \(v:\Sigma \rightarrow M\) defined on a surface \(\Sigma \) and replacing its values on a small ball \(B^2\subset \Sigma \) with a harmonic map u that has the same values as v on the boundary \(\partial B^2\). The resulting map on \(\Sigma \) has lower energy, and repeating this process on balls covering \(\Sigma \), one can obtain a global harmonic map in the limit. We develop the analogous procedure in the gauge theory context. We take a connection B on a bundle over a four-manifold X, and replace it on a small ball \(B^4\subset X\) with a Yang–Mills connection A that has the same restriction to the boundary \({\partial B^4}\) as B. As in the harmonic replacement results of Colding and Minicozzi, we have bounds on the difference \(||{B-A}||_{{{L^{2}_{1}(B^4)}}}^2\) in terms of the drop in energy, and we only require that the connection B has small energy on the ball, rather than small \(C^0\) oscillation. Throughout, we work with connections of the lowest possible regularity \({{L^{2}_{1}(X)}}\), the natural choice for this context, and so our gauge transformations are in \({{L^{2}_{2}(X)}}\) and therefore almost but not quite continuous, leading to more delicate arguments than in higher regularity.

Keywords

Yang–Mills Harmonic replacement Gauge theory Gauge fixing 

Mathematics Subject Classification

Primary 58E15 Secondary 58E20 

Notes

Acknowledgements

I would like to thank my dissertation advisor Tomasz Mrowka for his guidance and the huge amount of math I have learned from him over these past five years. I would also like to thank Paul Feehan for his detailed feedback on this project and for his encouragement and support. Finally, I would like to thank William Minicozzi, Larry Guth, Emmy Murphy, Antonella Marini, Tristan Rivière, and Karen Uhlenbeck for the helpful conversations. This material is based upon work supported by the National Science Foundation under grants No. 1406348 (PI Mrowka) and 0943787 (RTG). I was also supported by the NDSEG fellowship and by MIT.

References

  1. 1.
    Adams, R.A.: Sobolev Spaces. Pure and Applied Mathematics, vol. 65. Academic Press [A subsidiary of Harcourt Brace Jovanovich Publishers], New York (1975)Google Scholar
  2. 2.
    Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer Series in Computational Mathematics, vol. 15. Springer, New York (1991)Google Scholar
  3. 3.
    Colding, T.H., Minicozzi, W.P.: II. Width and finite extinction time of Ricci flow. Geom. Topol. 12(5), 2537–2586 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Donaldson, S.K.: Self-dual connections and the topology of smooth \(4\)-manifolds. Bull. Am. Math. Soc. (N.S.) 8(1), 81–83 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Donaldson, S.K.: The approximation of instantons. Geom. Funct. Anal. 3(2), 179–200 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Donaldson, S.K., Kronheimer, P.B.: The Geometry of Four-Manifolds. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford Science Publications, New York (1990)Google Scholar
  7. 7.
    Feehan, P.M.N.: Global existence and convergence of smooth solutions to Yang–Mills gradient flow over compact four-manifolds (2014). http://arxiv.org/abs/1409.1525
  8. 8.
    Feehan, P.M.N., Leness, T.G.: Superconformal simple type and Witten’s conjecture (2014). http://arxiv.org/abs/1408.5085
  9. 9.
    Freed, D.S., Uhlenbeck, K.K.: Instantons and Four-Manifolds. Mathematical Sciences Research Institute Publications, vol. 1. Springer, New York (1984)Google Scholar
  10. 10.
    Friedman, R., Morgan, J.W.: On the diffeomorphism types of certain algebraic surfaces. I. J. Differ. Geom. 27(2), 297–369 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Girault, V., Raviart, P.-A.: Finite Element Methods for Navier–Stokes Equations. Springer Series in Computational Mathematics, vol. 5. Theory and Algorithms. Springer, Berlin, (1986)Google Scholar
  12. 12.
    Isobe, T.: Topological and analytical properties of Sobolev bundles. I. The critical case. Ann. Glob. Anal. Geom. 35(3), 277–337 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Isobe, T., Marini, A.: On topologically distinct solutions of the Dirichlet problem for Yang–Mills connections. Calc. Var. Partial Differ. Equ. 5(4), 345–358 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. III (2010). https://arxiv.org/abs/1006.2569
  15. 15.
    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. I. J. Math. Phys. 53(6), 063706, 39 (2012)Google Scholar
  16. 16.
    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. II. J. Math. Phys. 53(6), 063707, 39 (2012)Google Scholar
  17. 17.
    Jost, J.: Two-Dimensional Geometric Variational Problems. Pure and Applied Mathematics (New York). Wiley, Chichester (1991) (Wiley-Interscience Publication)Google Scholar
  18. 18.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, vol. I. Wiley Classics Library. Wiley, New York (1996) (Reprint of the 1963 original, A Wiley-Interscience Publication)Google Scholar
  19. 19.
    Marini, A.: Dirichlet and Neumann boundary value problems for Yang–Mills connections. Commun. Pure Appl. Math. 45(8), 1015–1050 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Perron, O.: Eine neue Behandlung der ersten Randwertaufgabe für \(\Delta u=0\). Math. Z. 18(1), 42–54 (1923)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Radon, J.: Theorie und anwendungen der absolut additiven mengenfunktionen. Sitzungsber. Akad. Wiss. Wien. 122, 1295–1438 (1913)zbMATHGoogle Scholar
  22. 22.
    Rivière, T.: The Variations of the Yang–Mills Lagrangian. KIAS Lecture Notes (2014). https://people.math.ethz.ch/~riviere/papers/yang-mills-course-kias-06-14.pdf
  23. 23.
    Sacks, J., Uhlenbeck, K.: The existence of minimal immersions of \(2\)-spheres. Ann. Math. (2) 113(1), 1–24 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Schwarz, H.A.: Ueber einen Grenzübergang durch alternirendes verfahren. Vierteljahrsschrift der Naturforschenden Gesellschaft in Zürich 15, 272–286 (1870)zbMATHGoogle Scholar
  25. 25.
    Sedlacek, S.: A direct method for minimizing the Yang–Mills functional over \(4\)-manifolds. Commun. Math. Phys. 86(4), 515–527 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Shevchishin, V.V.: Limit holonomy and extension properties of Sobolev and Yang–Mills bundles. J. Geom. Anal. 12(3), 493–528 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Struwe, M.: The Yang–Mills flow in four dimensions. Calc. Var. Partial Differ. Equ. 2(2), 123–150 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Taubes, C.H.: Path-connected Yang–Mills moduli spaces. J. Differ. Geom. 19(2), 337–392 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Taubes, C.H.: A framework for Morse theory for the Yang–Mills functional. Invent. Math. 94(2), 327–402 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Taubes, C.H.: The stable topology of self-dual moduli spaces. J. Differ. Geom. 29(1), 163–230 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Taylor, M.E.: Partial Differential Equations. I. Applied Mathematical Sciences, vol. 115. Basic Theory. Springer, New York (1996)Google Scholar
  32. 32.
    Uhlenbeck, K.K.: Connections with \(L^{p}\) bounds on curvature. Commun. Math. Phys. 83(1), 31–42 (1982)CrossRefzbMATHGoogle Scholar
  33. 33.
    Uhlenbeck, K.K.: Removable singularities in Yang–Mills fields. Commun. Math. Phys. 83(1), 11–29 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Waldron, A.: Instantons and singularities in the Yang–Mills flow. Calc. Var. Partial Differ. Equ. 55(5), Art. 113, 31 (2016)Google Scholar
  35. 35.
    Witten, E.: Monopoles and four-manifolds. Math. Res. Lett. 1(6), 769–796 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  1. 1.Washington University in St. LouisSt. LouisUSA

Personalised recommendations